Confused About Meds and VL
Aug 25, 2008
Hi Doctor Benjamin,
Thanks so much for all that you do here I can only imagine the amount of emails you get and you actually reply to so many while still being in practice. It hardly seems possible.
I have recently chosen to start meds and I have started Atripla. After 10 years of no meds my vl on last test was 23000 which I understand is in the low range but my cd4 count is extra low as well. I have been told that there is no real connection between vl and cd4. My questions are this... If you don't need a very high vl in order to wreck your cd4 cells down to 23 then how can we assume that by pushing my vl down to undetectable that my CD4 cells will raise up much higher than they are if there is no real connection?
I have chosen Atripla as my drug of choice being that I am not resistant and I have all confidence that it will get me to undetectable but it's hard to imagine how it can have any real effect on my cd4 since my viral load is so low to begin with. Secondly when you are undetectable you are constantly told that you still can pass the virus on. Is there LESS of a risk once your VL is undectectable?
Response from Dr. Young
Thanks for your post and thoughts.
You clearly don't need a high viral load to see CD4 decline, but I wouldn't confuse low with a count of 23,000 -- this is a quite typical or average value. So-called average HIV viral loads definitely result in CD4 decline, AIDS and, yes, death. So, there is a connection and treatment is very much indicated.
Once undetectable, I'd entirely expect your CD4 to rise and your viral load to reach undetectable levels.
As for the transmission question, your risk of passing the virus on drops very much with lowering the viral load. It's tough for this American doctor to say that the risk is eliminated (too many lawyers lurking out there), but it does go down dramatically (this is why we aim for the same goal among pregnant HIV+ women).
Best of health to you, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Penis Sign Of HIV Infection
- Sex With A Prostitute Scared I Have AIDS
- Blood In Urine After Vaginal Sex Worried I Have HIV
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
- Vaginal Discharge After Giving Oral Sex What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.